Texas, 2008

Damaging Wind in Texas, August 23, 2008

August 23, 2008 · NWS SHV · 1 event in 1 county or zone

Scattered showers and thunderstorms developed during the heating of the afternoon in a very unstable airmass across the region. Storms that developed across northeast Texas and extreme northwest Louisiana produced strong wind gusts which downed trees and power lines in the Tyler, Texas area as well as in Bossier City, Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers and thunderstorms developed during the heating of the afternoon in a very unstable airmass across the region. Storms that developed across northeast Texas and extreme northwest Louisiana produced strong wind gusts which downed trees and power lines in the Tyler, Texas area as well as in Bossier City, Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 23, 1:52 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 23, 1:52 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
252 PM CDT SAT AUG 23 2008

.DISCUSSION...
CONVECTION INCREASING ACROSS THE CWA THIS AFTERNOON IN RESPONSE TO
VORT MAX MOVING SOUTH THROUGH ARKANSAS. NAM HAS THE BEST HANDLE ON
THIS SHORT TERM FEATURE...AND USED IT TO INITIALIZE POPS FOR THE
EVENING. HOWEVER...AFTER SUNSET ACTIVITY SHOULD DECREASE RAPIDLY.
NEXT FORECAST CHALLENGE COMES WITH FAY. GFS AGAIN QUICKER THAN NHC
AND BRINGS THE CENTER INLAND MORE. NAM ACTUALLY BRINGS THE CENTER
FURTHER WEST INTO LOUISIANA AND STALLS IT JUST SOUTH OF THE CWA BY
MONDAY...WHICH WOULD PLACE MUCH OF THE AREA IN A FLOOD SITUATION.
ALL THE SOLUTIONS HAVE MERIT...BUT WILL STICK WITH NHC ON THIS ONE.
FAY SHOULD BEGIN TO DEPART THE AREA BY WEDNESDAY...ALLOWING THE
RIDGE TO ONCE AGAIN BUILD EASTWARD. THE GFS NO LONGER HAS A DEEP
TROUGH DIGGING INTO THE SOUTHERN PLAINS BY WEEKS END...SO AFTER
FAY MOVES OFF TO THE NORTHEAST...EXPECT A RETURN OF HOT AND DRY
WEATHER.

&&

.AVIATION...
WATER VAPOR IMAGERY SHOWS AN UPPER LOW CENTERED OVER AR...AND T.S.
FAY MEANDERING WESTWARD ALONG THE FL PANHANDLE.  WIDESPREAD CB FIELD
HAS DEVELOPED...ALONG W/CONVECTION ACROSS OK/AR.  EXPECT THIS
ACTIVITY TO PREVAIL THRU SUNSET R SO.  BY SUNDAY...OUTER BANDS OF
FAY WILL BEGIN EDGING INTO KELD/KMLU...BUT CIGS SHOULD REMAIN VFR
THRU 18Z...EXCEPT AT KMLU...WHERE FORECAST SOUNDINGS SUGGEST A MVFR
CIG BY LATE MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  93  74  91  71 /  50  20  20  20  20
MLU  72  88  73  86  72 /  50  50  50  50  30
DEQ  70  94  70  93  68 /  30  10  20  20  20
TXK  71  94  72  91  69 /  30  10  20  20  20
ELD  71  91  72  88  70 /  40  30  30  30  20
TYR  72  94  72  94  71 /  20  10  20  20  10
GGG  71  94  72  92  70 /  30  10  20  20  10
LFK  72  93  72  93  72 /  30  20  20  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14/44
Hazardous weather outlook, Aug 23, 11:00 AM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SAT AUG 23 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-241100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT SAT AUG 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE FOUR STATE
REGION INTO TONIGHT AS ABUNDANT MOISTURE COMBINES WITH
AN UNSTABLE ATMOSPHERE. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
ISOLATED WIND GUSTS TO 35 TO 40 MPH...DEADLY LIGHTNING...AND LOCALLY
HEAVY RAINFALL. RAINFALL AMOUNTS OF ONE HALF TO ONE INCH CAN OCCUR IN
A SHORT TIME...RESULTING IN PONDING OF WATER IN STREETS...LOW LYING
AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

TROPICAL STORM FAY OR THE REMNANTS WILL BE MOVING INTO
SOUTHERN MISSISSIPPI ON SUNDAY. THE SYSTEM IS EXPECTED TO
TURN BY MONDAY NIGHT AND MOVE SLOWLY NORTHEAST THROUGH
CENTRAL MISSISSIPPI. RAIN AND THUNDERSTORMS WILL WARP AROUND FAY...
POTENTIALLY RESULTING IN LOCALLY HEAVY RAINFALL FOR EASTERN PARTS OF
LOUISIANA...POSSIBLY AS FAR WEST AS A MONROE TO JENA LINE. A FEW
THUNDERSTORMS MAY BECOME SEVERE WITH THIS SYSTEM...HOWEVER WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 23, 4:35 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
535 PM CDT SAT AUG 23 2008

LAZ001>003-010>012-017-018-232330-
BIENVILLE-BOSSIER-CADDO-DE SOTO-NATCHITOCHES-RED
RIVER-SABINE-WEBSTER-
535 PM CDT SAT AUG 23 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 630 PM CDT FOR THE FOLLOWING
PARISHES
IN NORTHWEST LOUISIANA
     CADDO...BOSSIER...WEBSTER...BIENVILLE...DE SOTO...RED RIVER...
     NATCHITOCHES AND SABINE

INCLUDING THE FOLLOWING LOCATIONS
     BOSSIER CITY...COUSHATTA...EASTWOOD...HAUGHTON...MANSFIELD...RED
     CHUTE AND SHREVEPORT

AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 6 MILES NORTH OF
EASTWOOD TO COUSHATTA...OR ALONG A LINE EXTENDING FROM 6 MILES
NORTHEAST OF RED CHUTE TO 19 MILES EAST OF MANSFIELD...MOVING
SOUTHWEST AT 13 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.

LAT...LON 3280 9353 3199 9332 3176 9361 3244 9386
TIME...MOT...LOC 2235Z 024DEG 11KT 3262 9355 3200 9339

13
Special weather statement, Aug 23, 4:37 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
537 PM CDT SAT AUG 23 2008

TXZ136-232330-
SMITH-
537 PM CDT SAT AUG 23 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 630 PM CDT FOR THE FOLLOWING COUNTY
IN NORTHEAST TEXAS
     SMITH

INCLUDING THE FOLLOWING LOCATIONS
     ARP...TYLER AND WHITEHOUSE

AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF TYLER...MOVING SOUTH AT 23
MPH.

MOTHBALL SIZE HAIL...AND WINDS AROUND 45 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3216 9500 3222 9535 3250 9531 3250 9509
TIME...MOT...LOC 2237Z 359DEG 20KT 3241 9520

13

The radar

The Shreveport radar (KSHV), 138 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Smith

When
August 23, 4:45 PM CST
Where
Smith County, 1.38 mi S of Tyler
Measured
53 kt (61 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
32.330, -95.300

Trees and powerlines were downed in town on County Road 3013. A tree was also down on a home in Tyler, Texas on the 600 block of Chilton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132032.